MAUDE Adverse Event Report: SHOCKWAVE MEDICAL, INC. SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE C2 CORONARY IVL CATHETER

SHOCKWAVE MEDICAL, INC. SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE C2 CORONARY IVL CATHETER
Model Number C2IVL3012
Medical Device Problem Code Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Perforation of Vessels (2135)
Date of Event 12/18/2025
Type of Reportable Event Death
Event or Problem Description
It was reported that a shockwave c2 coronary intravascular lithotripsy (ivl) catheter was used during an emergency percutaneous coronary intervention (pci) with impella circulatory support procedure to treat a patient that went into cardiogenic shock due to severe aortic stenosis.Angiography identified chronic total occlusions of the right coronary artery (rca) and left circumflex artery with circumferential, heavily calcified lesions.Two (2) shockwave c2 ivl catheters were advanced under guide extension catheter support to attempt lesion modification, however, both ivl catheters ruptured during use.The first ivl catheter balloon ruptured after 10 pulses and the second ivl catheter (mdr#: 3015053858-2026-00006) ruptured after 20 pulses; a third ivl catheter (mdr#: 3015053858-2026-00007) delivered 40 pulses to achieve dilatation and complete the procedure.Post[?]ivl imaging revealed multiple cracks in the treated segment.A kizashi cutting balloon was then inflated to 20 atm, at which time a vessel perforation was observed.A papyrus covered stent was deployed for hemostasis but fractured, so an additional overlapping covered stent was placed, where successful hemostasis was achieved.Drainage was attempted, during which the patient's blood pressure fell to zero.Extracorporeal membrane oxygenation (ecmo) was recommended by the hospital, but the family declined life sustaining support.The patient died in the intensive care unit (icu) that day.The physician noted that the two ivl catheter ruptures could have contributed to vessel injury, but post ivl imaging and angiography did not show definitive cause.The cause of death remains unknown.This report is for the 1st ivl catheter device used.
 
Additional Manufacturer Narrative
The device referenced in this report is anticipated to be returned but has not yet been received at shockwave medical, inc.Therefore, a physical examination has not been performed.After the device is received and investigation is completed, a supplemental report will be submitted.Shockwave medical has controls in place to ensure devices are built to approved procedures and meet lot release acceptance criteria prior to being distributed.A review of the manufacturing and test documentation for subject lot does not reveal any issues with the manufacturing of the device.The device passed all of shockwave medical, inc.Acceptance criteria prior to shipping.
 
Additional Manufacturer Narrative
The subject device was returned for investigation and inspected.The ivl device successfully delivered under 10 pulses, so this is not an out-of-the-box failure.Balloon ruptures are a known failure mode with a low probability of occurrence.Contributing factors include patient calcium, damage caused when the balloon wall comes into close contact with the device emitters, likely causes include (a) an irregular calcium lesion capable of compressing the balloon wall into close proximity with the emitter(s) and/or (b) an incompletely inflated balloon.The shockwave intravascular lithotripsy (ivl) system with the shockwave c2 coronary ivl catheter generates acoustic pressure pulses within the target treatment site, disrupting calcium within the lesion allowing subsequent dilatation of a coronary artery stenosis using low balloon pressure not to exceed 4 atm during ivl treatment, and 6 atm for post dilatation.The pressure used for the ivl balloon catheter is much lower than other balloon catheters used in percutaneous coronary intervention (pci), thus the risk associated with loss of balloon pressure during ivl catheter use is negligible.The associated patient risk for this failure mode is low and adequately captured in swmi's risk documentation.Shockwave associate chief medical officer (cmo) reviewed the angiographic and ivus imaging associated with the case.The review confirmed a large perforation and the presence of a severely calcified lesion in the left main artery extending into the left anterior descending artery (lad).Lesion preparation involved multiple devices, including percutaneous transluminal coronary angioplasty (ptca) balloons, intravascular lithotripsy (ivl), and a kizashi cutting balloon.The associate cmo determined that the most probable cause of the perforation was the kizashi cutting balloon.While less likely, the cmo indicated that one of the three ivl balloons used could have caused a vessel injury that may have been exacerbated by subsequent therapies.It was highlighted that multiple interventional measures were taken to manage the perforation, including prolonged balloon inflation and deployment of a covered stent.Despite these interventions, the patient developed hemodynamic instability.The treating team recommended escalation to extracorporeal membrane oxygenation (ecmo) for patient support.The patient's family declined further escalation of care, and the patient subsequently expired.Based on the information and imaging provided, the exact cause of the perforation and subsequent death could not be definitively determined based on the information available.Shockwave medical safety and medical affairs determined the perforation as definitely procedure related and possibly related to the ivl devices.

Brand Name
SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE C2 CORONARY IVL CATHETER
Common Device Name
SHOCKWAVE IVL SYSTEM WITH THE SHOCKWAVE C2 CORONARY IVL CATHETER
Manufacturer (Section D)
SHOCKWAVE MEDICAL, INC.
5403 betsy ross drive
santa clara CA 95054
Manufacturer (Section G)
SHOCKWAVE MEDICAL, INC
5403 betsy ross drive
santa clara CA 95054
Manufacturer Contact
alexis weil
5403 betsy ross drive
santa clara, CA 95054
MDR Report Key24141930
Report Number3015053858-2026-00005
Device Sequence Number8902762
Product Code QMG
UDI-Device Identifier00195451000096
UDI-Public(01)00195451000096(17)270731(10)02A250708B
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P200039
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/04/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberC2IVL3012
Device Catalogue NumberC2IVL3012
Device Lot Number02A250708B
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/05/2026
Supplement Date Received by Manufacturer02/23/2026
Initial Report FDA Received Date01/22/2026
Supplement Report FDA Received Date03/05/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/08/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COVERED STENT - PAPYRUS; GUIDE EXTENSION CATHETER - MANUFACTURER UNKNOWN; IMPELLA - ABIOMED, INC.; KIZASHI CUTTING BALLOON - KANEKA
Outcome Attributed to Adverse Event Hospitalization; Death; Life Threatening;
Patient Age87 YR
Patient SexFemale